Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 211, NWS Pueblo, CO

August 19, 2019Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 19, 2019, 3:32 PM MDT for Prowers County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2019, 3:32 PM MDT (21:32 UTC)
Expired
Aug 19, 2019, 4:00 PM MDT
In force
28 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Prowers County, CO

The radar

The Goodland radar (KGLD), 154 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WUUS55 KPUB 192132
SVRPUB
COC099-192200-
/O.NEW.KPUB.SV.W.0211.190819T2132Z-190819T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
332 PM MDT Mon Aug 19 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Prowers County in southeastern Colorado...

* Until 400 PM MDT.

* At 332 PM MDT, a severe thunderstorm was located near Holly, or 9 
  miles southwest of Coolidge, moving northeast at 15 mph. Another 
  severe storm was located between Holly and Hartman, also moving 
  north at 15 mph. 

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Holly, Granada and Hartman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3786 10210 3804 10235 3822 10220 3826 10205
      3792 10205
TIME...MOT...LOC 2132Z 214DEG 12KT 3799 10216 

HAIL...1.00IN
WIND...60MPH
 
$$

ep
2 follow-up statements
026 
WWUS55 KPUB 192140
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
340 PM MDT Mon Aug 19 2019

COC099-192200-
/O.CON.KPUB.SV.W.0211.000000T0000Z-190819T2200Z/
Prowers CO-
340 PM MDT Mon Aug 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN PROWERS COUNTY...

At 340 PM MDT, a severe thunderstorm was located near Holly, or 7
miles west of Coolidge, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Holly, Granada and Hartman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3786 10210 3804 10235 3822 10220 3826 10205
      3792 10205
TIME...MOT...LOC 2140Z 214DEG 12KT 3801 10214 

HAIL...1.00IN
WIND...60MPH
 
$$

ep
150 
WWUS55 KPUB 192154
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
354 PM MDT Mon Aug 19 2019

COC099-192204-
/O.EXP.KPUB.SV.W.0211.000000T0000Z-190819T2200Z/
Prowers CO-
354 PM MDT Mon Aug 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PROWERS COUNTY
WILL EXPIRE AT 400 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds of 40 to 50 mph are still possible with this thunderstorm.

LAT...LON 3786 10210 3804 10235 3822 10220 3826 10205
      3792 10205
TIME...MOT...LOC 2154Z 214DEG 12KT 3804 10212 

$$

ep

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:55 PM MDT, 37 minutes earlier.

Area forecast discussion, Aug 19, 2:55 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
255 PM MDT Mon Aug 19 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 245 PM MDT Mon Aug 19 2019

Area of isolated convection developing at mid-afternoon over the far
southeast plains, where weak convergence along a rather diffuse
surface trough was providing some modest lift near the wrn edge of
the moist/unstable air mass near the KS border. Expect these storms
to move into KS by late afternoon as trough drifts east, with HRRR
suggesting all activity will be out of CO by 00z. Suppose there
could be some briefly strong/gusty winds with storms given rather
wide t/td spread, with perhaps a more organized outflow pushing
westward across the plains this evening. Elsewhere across the
region, dry and hot conditions persist, with record high already set
at Pueblo (102f so far), while readings still a have couple more
degf to go to break the the record (94f) at Colorado Springs.
Overnight into Tue, upper level high pressure center remains just to
our south, with weak sly flow bringing a modest influx of mid level
moisture into the region by Tue afternoon. At the surface, pre-
frontal trough turns winds on the plains ely through the day, while
main cold front hangs back in nern CO until sometime Tue evening.
Overall, most of the mountains should see a modest upturn in
convection by Tue afternoon, though with dry low levels precip will
be spotty and light. Activity on the the plains should stay fairly
sparse, with perhaps a few cells along the NM border and up near the
Palmer Divide. Max temps will continue on the unseasonably warm side
Tue afternoon, with readings within a degf or two of Monday's hot
numbers.

.LONG TERM...(Tuesday night through Monday)
Issued at 245 PM MDT Mon Aug 19 2019

A boundary bringing in somewhat cooler air will arrive at the
beginning of this long term period and bring relatively cooler air
to the region (and a chance of storm) Wednesday and Thursday.
Temperatures will warm up again and it will dry out from late in the
week into Sunday. Cooler weather will likely return for the new
workweek.

An initial boundary will likely be on the Palmer Divide early
Tuesday evening. This may spark a thunderstorm or two along the
divide, otherwise it will remain dry over the region.

Wednesday morning, a 2ndry surge of cooler air will backdoor into
the region from the east and this will cool the plains down 10
degrees or so compared to Tuesdays max temps. With increasing
upslope and a more unstable environment in place, the chance of
showers and storms along the plains/mtns interface will increase,
with a good chance of storms possible during the afternoon and
evening time period. Given sufficient CAPE and marginal shear in
place, a few marginally severe storms will be possible, and SPC has
all of the plains in a marginal risk for severe storms for this day.
Burn scar flooding may also be an issue on this day.

For Thursday, upslope will continue although flow will be a bit more
southerly and flow aloft will be a bit weaker (although still
northwesterly). This should decrease the showers and storms over the
plains this day, with the best chance over the mtns/plains interface
and over the far se plains. Max temps should be a degree or two
cooler than Wednesdays max temps.

For Friday into the weekend, it will dry out area-wide with only
isolated pops expected, and temps will return into the mid 90s/L100s
across the plains. By late in the weekend into early next week
another cool front should move into the region/ although long term
guidance is not in good agreement when this front will move into the
region.

Looking a bit farther out, there is some agreement that a stronger
cold front will move down the plains, and this could knock temps
several degrees below normal by mid week next week. \/Hodanish

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 245 PM MDT Mon Aug 19 2019

VFR conditions expected the next 24 hrs at all taf sites with usual
overnight diurnal wind cycle. On Tue, slight increase in convection
expected across the region, though with moisture still rather
shallow, expect most activity to be weak, high based and tied mainly
to the higher terrain.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...HODANISH
AVIATION...PETERSEN
Hazardous weather outlook, Aug 19, 11:28 AM MDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Mon Aug 19 2019

COZ058>089-093>099-201730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Mon Aug 19 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

An isolated strong to severe storm is possible over the far
eastern plains in Baca and Prowers counties this afternoon, with
the main risks being 60 mph winds, quarter sized hail, and cloud
to ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms will be possible Tuesday, and
Friday through Sunday, with the highest chances being over the
mountains and high valleys. Chances for thunderstorms will be
higher on Wednesday and Thursday, especially over the mountains,
high valleys, and I-25 corridor. The main storm risks will be
lightning and gusty outflow winds. However, some stronger storms
could also produce small hail. On Wednesday and Thursday, locally
heavy rain will also be a threat, and if it occurs over a recent
burn scar, flash flooding will be possible. Wednesday, there could
be one or two severe storms over eastern areas, with hail one
inch in diameter, and wind gusts around 60 mph being the main
threats.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters are
possible this afternoon and evening over the far southeast plains.

10/28

In the hours before

Special weather statement, Aug 19, 2:53 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
253 PM MDT Mon Aug 19 2019

COZ099-192145-
Springfield Vicinity/Baca County CO-
253 PM MDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BACA COUNTY UNTIL
345 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Stonington, or 10 miles south of The Saunders Elevator,
moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central Baca
County.

LAT...LON 3717 10213 3739 10217 3745 10204 3721 10204
TIME...MOT...LOC 2052Z 236DEG 22KT 3732 10205

ep
Special weather statement, Aug 19, 2:57 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
257 PM MDT Mon Aug 19 2019

COZ098-192145-
Lamar Vicinity/Prowers County CO-
257 PM MDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL
345 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Holly, or 16 miles southwest of Coolidge, moving
northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Holly.

LAT...LON 3777 10223 3792 10237 3821 10205 3785 10204
TIME...MOT...LOC 2057Z 218DEG 11KT 3789 10223

ep

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:57 PM MDTSpecial Weather StatementPUBProwers48 min
Aug 19, 4:25 PM MDTSpecial Weather StatementPUBProwers50 min
Aug 19, 4:42 PM MDTSpecial Weather StatementPUBBaca33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.